JVIR twitter

Monday, April 8, 2019

Proton Pump Inhibitor Use Is Associated with an Increased Frequency of New or Worsening Hepatic Encephalopathy after Transjugular Intrahepatic Portosystemic Shunt Creation


Clinical question
Does proton pump inhibitor (PPI) use increase the rate of new or worsening hepatic encephalopathy (HE) after transjugular intrahepatic portosystemic shunt (TIPS) creation?

Take-away point
PPI usage is associated with new or worsening HE after TIPS.

Reference
Lewis, Douglas S., et al. Proton Pump Inhibitor Use is Associated with an Increased Frequency of New or Worsening Hepatic Encephalopathy after Transjugular Intrahepatic Portosystemic Shunt Creation. Journal of Vascular and Interventional Radiology. February, 2019. Volume 30, Issue 2, 163-169.

Click here for abstract

Study design: Retrospective

Funding source: Self-funded or unfunded

Setting: Single institution

Summary


HE after TIPS remains a common and challenging problem and can result in significant quality of life issues for patients’ refractory to medical therapy.

This retrospective review identified 284 patients who had undergone TIPS over a 1 year period, with a median follow-up time of 479 days. PPI types and dosage, in addition to dates of use were noted through review of the electronic medical record. Dates of new or worsening HE after TIPS were also identified. Mixed-effects negative binomial regression was used to test for an association between PPI usage and HE. The authors reported that, among the 284 patients analyzed in this study, there were 375 episodes of new or worsening HE, for an average of 1.32 episodes per person. Among 168 patients on PPIs chronically, there were 235 episodes of new or worsening HE in 106,101 person-days (0.81 episodes per person-year), 55 patients who were never on PPIs had 37 episodes (0.43/person-year), 61 patients intermittently on PPIs had 78 episodes (0.75/person-year), and 16 patients who never took PPIs had 25 episodes (0.26/person-year). Uni- and multivariate regression were performed. PPI usage was associated with a 3.34-fold increase in the rate of new or worsening HE and increasing age, higher MELD score, and history of HE or HE-preventative medication therapy before TIPS were also associated with increased HE after TIPS.




Commentary


This study showed that PPI usage was associated with a statistically significant increase in the rate of new or worsening HE after TIPS. This is an extremely important finding given how common HE is after TIPS and how debilitating HE can be for patients and their families. Of note, the rate of TIPS coarctation or embolization was not significantly different between those patients who were on PPIs and those who were not. However, we know HE significantly affects quality of life and can be difficult to manage medically. The authors cited a number of reasons the patients they studied were prescribed PPIs, including varices, GE reflux, ulcer disease, etc. Surprisingly, almost 40% of patients had no documented indication for PPI use. Recognizing that PPIs can increase the risk of new or worsening HE in post-TIPS patients should prompt us to carefully consider what medications our patients are taking and to discontinue nonessential PPI therapy.

Post Author:
Zagum Bhatti, MD
Assistant Professor
Department of Radiology, Interventional Radiology Division
University of Texas Health Science Center at Houston, Houston, TX
@ZagumBhatti

No comments:

Post a Comment